Natural cholesterol-lowering supplement may cause 'acute liver damage' warns doctors

HomeHeath

Natural cholesterol-lowering supplement may cause 'acute liver damage' warns doctors

But several cases of red yeast hepatotoxicity have been previously documented, wrote the authors, and these have shown that recovery may take month

Statins side effects: Mouth and throat pain said to be symptoms from cholesterol-lowering
Statins: The best time of day to take the cholesterol-lowering medication
Statins: Best time of day to take statins to optimise the cholesterol-lowering effects


But several cases of red yeast hepatotoxicity have been previously documented, wrote the authors, and these have shown that recovery may take months after discontinuing.

“As this case demonstrates, red yeast rice supplement has the potential to cause severe adverse effects, such as acute liver injury,” said the authors.

And they warn that these effects “are difficult to pre-empt, in part because the concentration of monacolin K in red yeast rice is not regulated”.

As a result, they called for more regulation of supplements to prevent harmful side effects.



COMMENTS

WORDPRESS: 0
DISQUS: 0